Tornado, Lee
- When
- May 26, 4:04 PM EST to 4:05 PM EST
- Where
- Lee County, 5 mi WSW of Jonesville
- Rating
- F1
- Path length
- 1.5 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.650, -83.183
An F1 tornado touched down along highway 58 near the Flatwood community at 5:04 pm. 5 miles and was 50 yards wide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An F1 tornado touched down along highway 58 near the Flatwood community at 5:04 pm. It's path length was 1.5 miles and was 50 yards wide. The tornado moved a mobile home off its foundation and overturned a car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 26, 1:51 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT WED MAY 26 2004
.QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 295 IN EFFECT
UNTIL 10 PM EDT FOR LEE...WISE...SCOTT...RUSSELL AND WASHINGTON
COUNTIES IN SOUTHWESTERN VIRGINIA. POTENTIAL EXISTS THIS AFTERNOON
AND EVENING FOR LARGE HAIL AND DAMAGING WINDS. REFER TO HAZARDOUS
WEATHER OUTLOOK AND FUTURE STATEMENTS FOR FURTHER INFORMATION.
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES TNZ012>015...TNZ035.
VA...FLOOD WATCH FROM MIDNIGHT EDT THURSDAY UNTIL 1000 AM EDT
THURSDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
SEVERE THUNDERSTORM WATCH FROM 250 PM EDT UNTIL 10 PM EDT
WEDNESDAY FOR ZONES VAZ001>002...VAZ005>006...VAZ008.
KG/HWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT WED MAY 26 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-270900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 300 PM EDT (200 PM CDT) WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (REST OF THIS AFTERNOON AND OVERNIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM LATE AFTERNOON INTO THE EVENING HOURS...ACROSS SOUTHWESTERN VIRGINIA AND POSSIBLY NORTHERN PARTS OF EAST TENNESSEE. THERE IS ALSO A THREAT OF FLASH FLOODING...ESPECIALLY ACROSS THE NORTHERN CUMBERLAND PLATEAU AND SOUTHWEST VIRGINIA WHERE A FLOOD WATCH IS IN EFFECT FOR LATE TONIGHT THROUGH 10 AM EDT THURSDAY. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO DEVELOP ACROSS KENTUCKY AT MID AFTERNOON...WITH MOVEMENT EAST AT 40 MPH. THESE STORMS SHOULD AFFECT AT LEAST MOST OF SOUTHWESTERN VIRGINIA ...AND POSSIBLY NORTHERN MOST COUNTIES OF EAST TENNESSEE BY THIS EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING. RAINFALL AMOUNTS MAY EXCEED ONE INCH PER HOUR IN THE STRONGEST STORMS...WITH LOCALLY HEAVY AMOUNTS TOTALING UP TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED TO CONTINUE EARLY ON THURSDAY. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE EAST ACROSS THE TENNESSEE VALLEY ON FRIDAY WITH A SLIGHT RISK OF DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...AND ALSO AGAIN ON FRIDAY AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT WED MAY 26 2004 VAZ001-002-005-006-008-270159- LEE-RUSSELL-SCOTT VA-WASHINGTON VA-WISE- 342 PM EDT WED MAY 26 2004 ...SEVERE THUNDERSTORM WATCH 295 IN EFFECT TILL 10 PM FOR SOUTHWEST VIRGINIA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHWEST VIRGINIA TILL 10 PM. THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A NEARLY STATIONARY FRONT WHICH LIES ACROSS KENTUCKY. A LINE OF THUNDERSTORMS IS CURRENTLY MOVING ACROSS EAST KENTUCKY AND WILL BEGIN TO MOVE INTO SOUTHWEST VIRGINIA BETWEEN 4 AND 5 PM. EVEN HEAVIER STORMS ARE FURTHER WEST AND WILL BE INTO THE AREA AFTER 5 PM. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO OR TELEVISION STATION FOR LATER STATEMENTS. HW
The Knoxville radar (KMRX), 57 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395261.